Alert archive / Pennsylvania / Wind Advisories in 2006

Wind Advisory 6, NWS State College, PA

May 21, 2006Cambria County, Clearfield County, Somerset County, Pennsylvania

NWS State College, PA issued this wind advisory at May 21, 2006, 3:45 AM EDT for Cambria County, Clearfield County, Somerset County, Pennsylvania. It took effect at May 21, 2006, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 21, 2006, 3:45 AM EDT (07:45 UTC)
In effect from
May 21, 2006, 2:00 PM EDT
Expired
May 21, 2006, 8:00 PM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Clearfield County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 210745
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 AM EDT SUN MAY 21 2006

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...

STRONG WINDS ARE EXPECTED THIS AFTERNOON BEHIND A COLD FRONT.
WIND GUSTS OF 45 MPH WILL ARE LIKELY WITH GUST TO 50 MPH POSSIBLE
ALONG THE RIDGES AND HIGHER TERRAIN. WINDS SHOULD SLOWLY DECREASE
THIS EVENING AND TONIGHT.

PAZ017-024-033-211545-
/O.NEW.KCTP.WI.Y.0006.060521T1800Z-060522T0000Z/
CLEARFIELD-CAMBRIA-SOMERSET-
345 AM EDT SUN MAY 21 2006

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING. 

STRONG WINDS ARE EXPECTED THIS AFTERNOON BEHIND A COLD FRONT. WIND
GUSTS OF 45 MPH WILL ARE LIKELY WITH GUST TO 50 MPH POSSIBLE ALONG
THE RIDGES AND HIGHER TERRAIN. WINDS SHOULD SLOWLY DECREASE THIS
EVENING AND TONIGHT.

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE.

$$

RG/BG
1 follow-up statement
000 
WWUS71 KCTP 211448
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1048 AM EDT SUN MAY 21 2006

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...

STRONG WINDS NORTHWEST WINDS ARE EXPECTED THIS AFTERNOON BEHIND A
COLD FRONT. WIND GUSTS AROUND 45 MPH ARE LIKELY LATER THIS
AFTERNOON AND THIS EVENING. WINDS WILL SLOWLY DECREASE...BUT STILL
REMAIN GUSTY OVERNIGHT TONIGHT.

PAZ017-024-033-220000-
/O.CON.KCTP.WI.Y.0006.060521T1800Z-060522T0000Z/
CLEARFIELD-CAMBRIA-SOMERSET-
1048 AM EDT SUN MAY 21 2006

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING. 

STRONG NORTHWEST WINDS ARE EXPECTED BY LATE THIS AFTERNOON BEHIND
A COLD FRONT. SUSTAINED WINDS WILL INCREASE TO 20 TO 25 MPH...WITH 
WIND GUSTS OF AROUND 45 MPH...MAINLY ALONG THE RIDGE TOPS. WINDS
SHOULD SLOWLY DECREASE LATER TONIGHT.

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE...WITH LOCALIZED POWER OUTAGES OCCURRING FROM TREES OR
LARGE LIMBS FALLING ON UTILITY LINES.

$$

LAMBERT/TYBURSKI/MACH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at May 21, 3:11 AM EDT, 34 minutes earlier.

Area forecast discussion, May 21, 3:11 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 AM EDT SUN MAY 21 2006

.SHORT TERM /THROUGH SUNDAY/...

MOSTLY CLEAR SKIES THIS MORNING ARE SLOWLY GIVING WAY TO CLOUDS IN
THE NORTHWEST AND IN THE SOUTHWEST. THE CLOUDS TO THE NORTHWEST
ARE ASSOCAITED WITH THE APPROACHING COLD FRONT. THIS SYSTEM SHOULD
SPREAD CLOUDS AND RAIN SHOWERS INTO WARREN COUNTY. SHOWERS SHOULD
ARRIVE BETWEEN 4 AND 6 AM.

BEST CHANCE OF SHOWERS SHOULD BE ALONG THE NEW YORK BORDER WHERE
POPS OF 60 PERCENT RANGE ARE FORECAST TO SLIDE EASTWARD FROM ABOUT
5AM UNTIL ABOUT 3 PM TODAY. FARTHER SOUTH...KEPT POPS LOWER WITH
CHANCE TO SLIGHT CHANCE IN SOUTHEAST. GOING TO BE REAL HIT/MISS
FROM CENTRAL AREAS SOUTH AND EAST. ANY SHOWERS WILL BE SHORT-LIVED.

SREF AND NAM CAPE VALUES ARE LOW...NOT A LOT OF MOISTURE AND
THEREFORE NOT A LOT OF INSTABILITY. MOST MEMBERS SHOW CAPE OF
ABOUT 150JKG-1 WITH A FEW MEMBERS WITH A BIT MORE. BEST I COULD
FIND WAS ABOUT 600JKG-1 IN SOUTHEAST AROUND 18-21Z. ISOLATED
THUNDER WAS ADDED TO THE MIX.

LINEAR EXTROPOLATION AND SREF SEEM LOCK-STEP AT THIS TIME. SO
DIMINISHED CHANCE OF PRECIPITATION AFTER 3PM. LINGERED POPS IN
EXTREME NORTHEAST A BIT LONGER.

OTHER POTENTIAL PROBLEM IS THE NORTHWEST WINDS BEHIND THE FRONT.
DID NOT PUT GUSTS TO ADVISORY LEVELS. SREF 850 HPA WINDS ARE ABOUT
2SDS ABOVE NORMAL AND SINGLE NAM SHOWS STRONGER WINDS WITH SOME
+3SD VALUES. FULLY MIXED ALONG AND BEHIND FRONT COULD PRODUCE SOME
GUSTS TO NEAR 40KTS AND NEARER TO 50KTS IN NW PA 15-21Z. NAM SHOWS
A FAIRLY IMPRESSIVE ISALLOBARIC HIGH OVER EAST-CENTRAL PA AT 0000
UTC...IT WILL BE A GUSTY EVENING IN THE LOWER SUSQUEHANNA VALLEY.
CONSIDERING A WIND ADVISORY THIS AFTERNOON AND EVENING IN SE.

SHOULD BE SOME SUNSHINE BEHIND THE FRONT THIS AFTERNOON AND
EVENING OVER MOST OF CENTRAL AND SOUTHEAST PA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

WINDS WILL BE SLOW TO DIE DOWN IN SE UNTIL AFTERN MIDNIGHT.

COLD START TO MONDAY. WE SHOULD BE ABLE TO MIX AGAIN ON MONDAY.
SREF AND NAM STILL SHOW ANOMALOUS WINDS...WE COULD MIX DOWN GUSTS
TO 20 MPH IN THE AFTERNOON MONDAY. HIGH PRESSURE BUILDS IN AND
SHOULD PROVIDE CLEAR SKIES AND LIGHT WINDS MONDAY EVENING. FROST
IS LIKELY OVER MUCH OF CENTRAL PA AND A FROST ADVISORY WILL LIKELY
BE ISSUED FOR THE SOUTHWEST AND CENTRAL MOUNTAINS AND MIDDLE
SUSQUEHANNA VALLEYS ON MONDAY. (SOMERSET TO JOHNSTOWN TO STATE
COLLEGE...WILLIMSPORT AND LAPORTE). A FREEZE IS LIKELY IN THE
NORTHWEST BUT THE GROWING SEASON IS OFFICIALLY ABOUT 3 DAYS OUT.

AFTER A COOL START...TUESDAY SHOULD BE A PLEASANT DAY. HIGH
PRESSURE SHOULD DOMINATE UNTIL ABOUT THURSDAY WHEN THE FLOW
BECOMES MORE SOUTHWESTERLY. THE DRY AIR SHOULD PUSH TO OUR EAST
WED AND MORE EARLY SUMMER LIKE DEW POINTS SHOULD BE ON OUR DOOR
STEP THURSDAY. MREF KEEPS US DRY UNTIL THURSDAY.

BASED ON 1000-500 HPA THICKNESS PATTERN...THERE IS A WARM ANOMALY
JUST TO OUR WEST BY THE END OF THE WEEK. THE DRY WEEK COULD GIVE
WAY TO WARMER AND MORE UNSETTLED WEATHER TOWARD THE END OF THE
WEEK OR THE WEEKEND. BUT THIS TOO WILL CHANGE.

&&

.AVIATION...

MAIN UPR LOW CENTER THAT HAS BEEN PRESENT FOR THE LAST SEVERAL DAYS
HAS FINALLY LIFTED EAST OF PA LEADING TO WIDESPREAD VFR CONDITIONS
UNDER MAINLY CLEAR SKIES EARLY THIS MORNING. HOWEVER...A SHORTWAVE
MOVING AROUND LARGER SCALE UPR LOW CIRCULATION OVER EASTERN CANADA
WILL SUPPORT A COLD FRONT MOVING ACROSS PA DURING THE DAY ON SUNDAY.

THE SPEED OF THE FRONT...TRACK OF BEST ENERGY NORTH OF PA AS WELL AS
LIMITED LOW LEVEL MOISTURE WILL PRECLUDE SIGNIFICANT PCPN POTENTIAL
AND ASSOCIATED REDUCTIONS IN CIGS AND VSBYS. CLOUDS WILL INCREASE
OVERNIGHT WITH A VFR CIG DEVELOPING IN MOST AREAS BY DAYBREAK. THEN
A 2 TO 4 HOUR WINDOW FOR SCATTERED RAIN SHOWERS WITH MVFR CIGS AND
VSBYS IS EXPECTED FROM SUNDAY MORNING THROUGH ABOUT NOON OVER ALL OF
THE REGION EXCEPT OVER THE LOWERS SUSQUEHANNA VALLEY WHERE CONDS
WILL REMAIN VFR. AN MVFR STRATOCU DECK MAY LINGER INTO THE EARLY
AFTERNOON OVER WRN AND NW MTNS...KJST TO KBFD.

POSSIBLY OF MORE SIGNIFICANCE TO FLYING INTERESTS WILL BE THE WINDS
JUST AHEAD OF AND BEHIND THE COLD FRONTAL PASSAGE. INCREASING
SOUTHWEST WINDS WILL TURN TO THE WEST AN THEN THE NORTHWEST BEHIND
THE PASSAGE OF THE FRONT. SUSTAINED WINDS WILL APPROACH 20 KTS AT
TIMES WITH GUSTS IN EXCESS OF 35 KTS LATE SUNDAY MORNING THROUGH THE
AFTERNOON HOURS ACROSS THE ENTIRE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GRUMM
LONG TERM...GRUMM
AVIATION...GARTNER
Hazardous weather outlook, May 20, 3:47 AM EDT, 23 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 AM EDT SAT MAY 20 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-210800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
347 AM EDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RG

Nearby

Wind Advisories in Pennsylvania, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.